Thunderstorm Wind, McClain
- When
- August 16, 7:06 PM CST
- Where
- McClain County, 3.95 mi NW of Newcastle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.290, -97.650
Estimated severe wind gust.
Isolated pulse thunderstorms developed during the late afternoon and early evening of the 16th, with an isolated report of severe wind received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Isolated pulse thunderstorms developed during the late afternoon and early evening of the 16th, with an isolated report of severe wind received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 5:27 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 627 PM CDT Mon Aug 16 2021 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 327 PM CDT Mon Aug 16 2021 Weak upper trough will continue to move south across the area this afternoon and tonight. There will be a chance to see scattered convection mainly along and ahead of this trough axis. Flow remains rather weak through a deep layer, so convection will be slow-moving and will pose a heavy rainfall threat. Sufficient instability will also be present for the potential for a few strong to marginally severe storms to linger into the early evening hours. The best chance for this will be across west. May be enough to support a few shower/storms throughout the night. This trough will continue to move slowly south during the day Tuesday with best rain chances across the south/southeast. Although can not count out an isolated storm just about anywhere, especially by afternoon. Main impacts from any storm will be heavy rainfall as again the activity will be slow-moving. && .LONG TERM... (Tuesday night through next Sunday) Issued at 327 PM CDT Mon Aug 16 2021 A weakness in the mid/upper-level pattern will remain in place across the Southern Plains through this week. Shortwave troughs (some subtle) embedded within the weakness and juxtaposed with a moist, weakly-capped atmosphere will continue to provide a daily chance for convection. Residual mesoscale features (e.g., outflow boundaries and MCVs) will also provide the focus for subsequent convective development. The most significant shortwave trough is progged to move through on Thursday, which is currently the day that has the highest probability for convection. Precipitable water values are also progged to increase Thursday and Friday (~1.8 to 2.2"), so the primary hazard with any thunderstorms will be heavy rainfall/flooding. Intense cores may also result in downbursts/gusty winds as storms collapse. Temperatures during the period will remain slightly below seasonal averages. By late in the weekend into early next week, the ~595 dam mid- level ridge across the southeast U.S. will shift/expand to the west. As this occurs, seasonably hot and dry weather is progged by early next week. Even the 90th percentile NBM QPFs drop off markedly by early next week, which indicates ensemble members are in general agreement of a drier pattern. Mahale && .AVIATION... (00Z TAFS) Issued at 627 PM CDT Mon Aug 16 2021 Isolated diurnal convection will decrease later this evening. Until then TAF sites may be impacted. Latest radar shows developing convection and recent lightning strikes near OKC and SWO. A storm cannot totally be ruled out at OUN, PNC and SPS but is low enough probability at this time to not mention. Additional isolated convection is expected tomorrow afternoon toward the end of the TAF period. Otherwise southeast winds will prevail with VFR conditions likely. && .UPPER AIR... Issued at 315 AM CDT Sat Aug 14 2021 No upper air flights are currently scheduled. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 88 70 88 70 / 30 30 20 10 Hobart OK 91 70 92 69 / 40 40 20 10 Wichita Falls TX 91 71 92 71 / 30 30 40 20 Gage OK 89 65 91 67 / 70 20 20 0 Ponca City OK 88 68 88 69 / 30 30 20 10 Durant OK 90 71 91 71 / 30 20 50 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...30 LONG TERM....10 AVIATION...12
Hazardous Weather Outlook National Weather Service Norman OK 1225 PM CDT Mon Aug 16 2021 OKZ004>048-050>052-TXZ083>090-171100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1225 PM CDT Mon Aug 16 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Scattered thunderstorms are expected today with the highest chances across western and southeastern Oklahoma. Isolated strong to marginally severe storms are possible, mainly during the afternoon and evening. The best chance of strong to marginally severe storms will be northwest of an Altus to Ponca City line. Wind gusts of 60 mph will be possible with the strongest storms along with some hail. Slow moving thunderstorms will produce heavy rainfall and local flooding will be possible in areas where storms persist. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... A daily chance for thunderstorms will continue through Sunday. Heavy rain may accompany the storms, and some may produce gusty winds and hail. However, organized severe weather is not expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
636 PM CDT Mon Aug 16 2021
OKZ024-025-029-170000-
Oklahoma OK-Canadian OK-Cleveland OK-
636 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southwestern
Oklahoma, northwestern Cleveland and east central Canadian Counties
through 700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oklahoma City, Moore, Midwest City, Del City, Yukon, Bethany,
Mustang, Warr Acres, Spencer, Nichols Hills, Valley Brook, Tinker Air
Force Base, Forest Park, Woodlawn Park, Smith Village, The Capitol,
Wiley Post Airport, The Fairgrounds and Will Rogers Airport.
This includes the following highways...
Interstate 35 between mile markers 118 and 132.
Interstate 40 between mile markers 137 and 156.
Interstate 44 between mile markers 110 and 127.
Interstate 240 between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3544 9776 3558 9774 3550 9737 3527 9753
TIME...MOT...LOC 2336Z 299DEG 4KT 3546 9760
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
643 PM CDT Mon Aug 16 2021
OKZ020-170015-
Payne OK-
643 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of northeastern Payne
County through 715 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Glencoe, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yale, Quay and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3616 9682 3616 9662 3603 9662 3607 9698
3619 9698 3625 9682
TIME...MOT...LOC 2343Z 262DEG 10KT 3613 9689
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
658 PM CDT Mon Aug 16 2021
TXZ085-170030-
Wilbarger TX-
658 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of central Wilbarger
County through 730 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Vernon, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon, Grayback and Lockett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 9916 3397 9932 3415 9939 3418 9919
TIME...MOT...LOC 2358Z 159DEG 7KT 3407 9926
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
735 PM CDT Mon Aug 16 2021
OKZ036-TXZ083-170100-
Jackson OK-Hardeman TX-
735 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southwestern Jackson
and east central Hardeman Counties through 800 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eldorado, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eldorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3439 9975 3450 9974 3452 9948 3431 9948
TIME...MOT...LOC 0035Z 280DEG 10KT 3444 9966
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
737 PM CDT Mon Aug 16 2021
OKZ025-028-029-170130-
Oklahoma OK-Cleveland OK-McClain OK-
737 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southwestern
Oklahoma, northwestern Cleveland and northwestern McClain Counties
through 830 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and hail up to the size of dimes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Oklahoma City, western Norman, Moore, Newcastle and Will
Rogers Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3531 9767 3543 9762 3537 9741 3518 9753
3525 9767
TIME...MOT...LOC 0037Z 297DEG 3KT 3532 9760
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
03PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 2 N NEWCASTLE 35.28N 97.60W
08/16/2021 E0.50 INCH MCCLAIN OK BROADCAST MEDIA
DIME SIZE HAIL AT NEWCASTLE CASINO.
&&
BRBThe Norman radar (KTLX), 34 km away, was scanning. The volume nearest the first event began at 01:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
Estimated severe wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982703.